Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 241, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2005, 10:22 PM CDT for Finney County, Kansas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2005, 10:22 PM CDT (03:22 UTC)
- Expired
- Aug 22, 2005, 11:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:30 PM CDT | HAIL 0.75 | 5 Ne Garden City, KS | |
| Aug 22, 11:00 PM CDT | TSTM WND GST 60 | 20 S Dighton, KS | |
| Aug 22, 11:00 PM CDT | HAIL 0.75 | 20 S Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 230324
SVRDDC
KSC055-230415-
/O.NEW.KDDC.SV.W.0241.050823T0322Z-050823T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT MON AUG 22 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 1115 PM CDT
* AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GARDEN CITY...MOVING EAST AT 45 MPH. ANOTHER SEVERE
STORM WAS LOCATED 15 MILES NORTHWEST OF KALVESTA.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF FINNEY COUNTY...
HOLCOMB...
GARDEN CITY...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3810 10104 3784 10106 3777 10071 3802 10069
3801 10030 3822 10026 3824 10066
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 230345
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT MON AUG 22 2005
KSC055-230415-
/O.CON.KDDC.SV.W.0241.000000T0000Z-050823T0415Z/
FINNEY KS-
1045 PM CDT MON AUG 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR FINNEY COUNTY UNTIL
1115 PM CDT...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF KALVESTA TO THE GARDEN CITY
AIRPORT TO PLYMELL...AND MOVING EAST AT 25 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3810 10104 3784 10106 3777 10071 3802 10069
3801 10030 3822 10026 3824 10066
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:04 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 3:04 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT MON AUG 22 2005 .DISCUSSION... DAYS 1-2... THE UPPER LEVEL PATTERN IS VERY FAVORABLE FOR THUNDERSTORM ACTIVITY ACROSS THE CENTRAL PLAINS. THE SOUTHERN BRANCH OF THE WESTERLIES EXTEND ACROSS THE PLAINS WITH 250MB WINDS AROUND 50KTS ACROSS KANSAS. A LARGE UPPER LEVEL TROUGH WAS PRESENT ACROSS EASTERN CANADA AND THE LAKES. A WEAK SFC FRONT EXTENDED FROM WEST TX INTO THE DEEP SOUTH, WITH A STRONGER FRONT ASSOCIATED WITH THE NORTHERN BRANCH ACROSS THE NORTHERN PLAINS AND MIDWEST. THERE WAS PLENTY OF MOISTURE, WITH WEAK UPSLOPE FLOW ENHANCING THE MOISTURE ACROSS THE CENTRAL HIGH PLAINS. A HIGH LEVEL(500-300MB) COLD POOL WAS NOTED ACROSS THE WESTERN THIRD OF THE CONUS. A STRONG UPPER TROUGH WILL APPROACH THE NORTHERN ROCKIES BY TUESDAY. THIS WILL AID IN LEE TROUGHING ACROSS THE PLAINS, BUT NOT COMPLETELY DESTROY THE LOW LEVEL BAROCLINIC ZONE. NOCTURNAL STORM CLUSTERS WILL ALSO HELP IN THIS REGARD. IN A NUTSHELL, THE HIGH LEVEL JET, UPPER COLD POOL OVER THE ROCKIES, LOW-LEVEL BAROCLINIC ZONE AND ABUNDANT MOISTURE WILL ALL AID PRECIP CHANCES. POPS WERE INCREASED A LITTLE TO THE 40-50% RANGE FOR TONIGHT AND 30% FOR TUESDAY NIGHT DUE TO THE AFOREMENTIONED PARAMETERS. NO CHANGES WERE MADE TO THE TEMPERATURE FORECASTS THOUGH WEDNESDAY. OF COURSE, THE TIMING AND LONGEVITY OF THE INDIVIDUAL STORM CLUSTERS WILL HAVE AN IMPACT ON TEMPS, AND THESE DETAILS ARE DIFFICULT TO PINPOINT WELL IN ADVANCE. DAYS 3-7... THE GOING EXTENDED GRIDS LOOKED REASONABLE AND IN GOOD AGREEMENT WITH THE LATEST MODELS OF THE ECMWF AND UKMET. FOR THE LARGE PART, HAVE DECIDED TO DISCOUNT THE GFS MODEL. AS THE NORTHERN BRANCH OF THE JET KEEPS UPPER SYSTEMS MIGRATING EAST ACROSS THE NORTHERN PLAINS EVERY 3 DAYS OR SO, THIS WILL LEAVE SOUTHWEST KANSAS IN A WARMING ZONE AT THE LOWER LAYERS. THURSDAY AND FRIDAY SHOULD WARM UP NICELY IN TO THE MID 90S, AND THIS AFTERNOON SURFACE HEATING MAY BE ENOUGH TO BREAK THE MORNING CAPS. SO, KEPT THUNDERSTORM CHANCES GOING WITH 30 POPS NORTH AND 20S SOUTH AND WEST. FRIDAY SHOULD BE A DAY BETWEEN DISTURBANCES TO OUR NORTH, SO DROPPED POPS FOR FRIDAY. ANOTHER STRONGER UPPER LOW PRESSURE SYSTEM CROSSES EAST TO OUR NORTH NO SATURDAY, THIS ONE PERHAPS A BIT FARTHER NORTH IN CANADA. THIS WILL LEAVE A COLD FRONT TO BARREL DOWN INTO NORTHWESTERN KANSAS, BUT NOT SURE IT WILL MAKE IT THROUGH DDCS CWA. SO, JUST WENT WITH 20 POPS FOR NOW ON SATURDAY AND A BIT COOLER FOR MAX TEMPS. A GRADUAL WARM UP WILL BEGIN AGAIN ON SUNDAY, WITH THE WESTERN 2/3RDS MAKING IT TO THE MID 90S AGAIN MONDAY. THE ONLY POPS FOR MONDAY WILL BE IN THE SOUTHEAST 6 OR 7 COUNTIES AS THE DEW POINTS WILL SUPPORT PLENTY OF MOISTURE AVAILABLE FOR AFTERNOON CONVECTION. DAYS 8-10... THE OUTLOOK FOR MONDAY AUGUST 29TH THROUGH WEDNESDAY AUGUST 31ST CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 87 65 88 / 50 20 30 20 GCK 63 87 64 88 / 50 00 30 00 EHA 61 89 64 88 / 40 00 30 00 LBL 65 88 66 90 / 40 00 30 20 HYS 65 83 66 87 / 50 20 30 20 P28 67 84 67 88 / 50 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FINCH/BURKE
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT MON AUG 22 2005 KSZ030-031-043>046-061>066-074>081-084>090-231000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1135 AM CDT (1035 AM MDT) MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE BETWEEN 3 PM AND MIDNIGHT, ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO GARDEN CITY TO WAKEENEY. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO WAKEENEY. FINCH
In the hours before
Local storm report, Aug 22, 8:13 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 10 ENE BUTTERMILK 37.17N 99.17W
08/22/2005 1.00 INCH COMANCHE KS PUBLIC
WIND GUSTED TO 60 MPH.
&&
01Special weather statement, Aug 22, 8:25 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 825 PM CDT MON AUG 22 2005 KSZ043>046-061>066-074>081-084>090-230700- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS- 825 PM CDT (725 PM MDT) MON AUG 22 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 740 IS IN EFFECT UNTIL 200 AM CDT FOR THE FOLLOWING KANSAS COUNTIES... SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...FINNEY... HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...FORD... EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS... SEWARD...MEADE...CLARK...COMANCHE...BARBER. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 01
Local storm report, Aug 22, 8:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 12 ESE BUTTERMILK 37.04N 99.14W
08/22/2005 1.00 INCH COMANCHE KS TRAINED SPOTTER
&&
01Local storm report, Aug 22, 8:54 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL 10 NE SCOTT CITY 38.58N 100.78W
08/22/2005 1.00 INCH SCOTT KS TRAINED SPOTTER
&&
01Local storm report, Aug 22, 9:12 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 11 ENE SCOTT CITY 38.54N 100.72W
08/22/2005 1.00 INCH SCOTT KS PUBLIC
&&
01Local storm report, Aug 22, 9:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 14 NNE COOLIDGE 38.23N 101.93W
08/22/2005 70 MPH HAMILTON KS TRAINED SPOTTER
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Aug 22, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 53 min |
| Aug 22, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Aug 22, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 67 min |
| Aug 22, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 55 min |
| Aug 22, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 67 min |
| Aug 22, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 56 min |
| Aug 22, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 51 min |
| Aug 22, 11:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.